Minnesota, 2020

Tornadoes and Hail in Minnesota, June 17, 2020

June 17, 2020 · NWS FGF · 24 events in 4 counties and zones

The severe weather outbreak on Wednesday, June 17th, had a similar set up to the ones from June 7th and 8th. By the mid afternoon of June 17th, a stationary boundary was located over the central Dakotas, with eastern North Dakota and the adjacent area of the northwest quarter of Minnesota in the warm sector.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
$8,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The severe weather outbreak on Wednesday, June 17th, had a similar set up to the ones from June 7th and 8th. By the mid afternoon of June 17th, a stationary boundary was located over the central Dakotas, with eastern North Dakota and the adjacent area of the northwest quarter of Minnesota in the warm sector. Temperatures in the warm sector peaked in the upper 80s to middle 90s, with dew points in the 60s to around 70 degrees. The 500mb pattern featured ridging over the Great Lakes, with southwest flow over eastern North Dakota and northwest Minnesota. A lone thunderstorm initially formed over western Marshall County (Minnesota), and tracked northeast, passing west of Roseau. By that time, additional storms had formed between Jamestown and Grand Forks. This line of storms then tracked to the northeast, passing through the central and northern Red River Valley and Lake of the Woods region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:08 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 2:08 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
308 PM CDT Wed Jun 17 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Jun 17 2020

Convective trends and strength will continue to be the main
headache for the period.

Festering elevated convection continues to linger over
northeastern ND along an axis of warm air advection. The big
question is if we will get some surface based development later on
this afternoon or evening along the stalled front extending from
our northwestern edge of the CWA into south central ND. Heating
has been a bit better than expected, with areas that saw rain from
the elevated activity quickly recovering into the 90s. Capping
therefore is not as strong as expected, but there continues to not
be that great of upper forcing with the shortwave still to the
southwest. There is some question on if we will get some surface
based convection going in the next hour or so, or if initiation
will hold off until closer to 00Z with the upper support. CAMs
would support the second scenario but have been doing poorly with
our elevated convection so will be taking them with a grain of
salt. Starting to see some better glaciation of the clouds
extending into south central ND, so think there may be some
development in the next few hours in that area. Have some pretty
high POPs and will continue to keep a severe mention, probably
more for one and a half inch hail and 60-70 mph winds as the
supercell chances diminish as storms head into our area. The
severe threat will continue into portions of the overnight as
another weak shortwave lifts northeastward from SD along the
boundary that is slowly moving eastward.

The pretty active pattern will continue into tomorrow with the
overnight shortwave lifting into MN and Ontario, and the surface
trough axis and cold front pushing slowly east. With showers and
thunderstorms ongoing in the morning, do not think we will
destabilize as much as today, but can't completely rule out
something pulsing up in west central MN on Thursday. Decent cold
air advection behind the surface trough should knock temps down
into the 70s, and even some 40s and 50s will be possible Thursday
night as we get some decreasing clouds and cold air advection.

.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Jun 17 2020

Main chance for impactful weather will come over the weekend, with
good chances for at least some strong, if not severe, tstms.

Fri looks to be drier and seasonally mild, as a Canadian airmass
descends upon the Northern Plains behind the departing cold front.
Afternoon highs look to be in the seasonal 70s with cooler overnight
lows from the upper 40s into the 50s. The weekend for our region
still looks to feature an upper low north of the border likely to
spin a couple of spokes/lobes through the forecast area. Sfc based
CAPE and bulk shear during the aftn/early eve each day look to be
sufficient for at least strong tstms, especially if short waves are
coincident with time of peak heating.

Another boundary passage slated for later Sun will be succeeded by a
dry and seasonal beginning to the new week. The next convective
chance should present on Tue, with increasing CAPE/shear values in
advance of a sfc boundary/shortwave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Jun 17 2020

VFR conditions will continue with mainly mid and high clouds. Some
showers and a few thunderstorms, with one near KGFK, and human obs
has even the areas seeing rain pretty high based. This current
precip will dissipate with stronger convection developing along a
cold front moving in later tonight. Have VCTS at most airports
during the 23Z to 08Z time frame, earlier in the west and later in
the east. Some MVFR ceilings will be possible later in the period
after the convection moves east. Winds that are gusty from the
south currently will decrease a bit, except near thunderstorms,
and then shift around to the west as a boundary comes through.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Jun 17, 4:14 AM CST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
514 AM CDT Wed Jun 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
514 AM CDT Wed Jun 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected this afternoon
into the early evening. Fires that develop may be hard to control.

Thunderstorm chances increase by this evening, and periods of
showers and thunderstorms will continue through tonight across the
region. Severe thunderstorms will be possible late this afternoon
through this evening, with hail up to 2 inches, damaging winds to
75 mph, and tornadoes will be possible. Locally heavy rainfall
and slow moving thunderstorms may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue Thursday morning, ending
in ND first but lingering in Minnesota into the afternoon. A few
severe thunderstorms will be possible through the afternoon along
and east of a line from Lake of the Woods to Otter Tail County.
Hail to 1 inch and 60 mph winds would be the main threats.
Locally heavy rainfall will also remain possible in Minnesota.

Periodic thunderstorm chances will continue through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 133 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 tornado, 2 funnel cloud, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
June 17, 4:05 PM CST
Where
Kittson County, 2.29 mi E of Karlstad
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.580, -96.470

Numerous trees were snapped in shelterbelts and groves.

Funnel Cloud, Roseau

When
June 17, 4:31 PM CST
Where
Roseau County, 4.58 mi SW of Greenbush Arpt
Reported by
Public
Coordinates
48.640, -96.280

Tornado, Roseau

When
June 17, 4:33 PM CST to 4:37 PM CST
Where
Roseau County, 3.43 mi SW of Greenbush Arpt to 3 mi SW of Greenbush
Rating
EF1
Path length
2.03 mi
Path width
300 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
48.650, -96.260

A tornado tracked intermittently for about 2 miles. Several trees were snapped and numerous branches were broken down in shelterbelts and groves. Video and eyewitness reports described the tornado as being cut off by rear flank winds and rain as it tracked toward Greenbush. Peak winds were estimated at 95 mph.

Hail, Roseau

When
June 17, 4:35 PM CST
Where
Roseau County, 3.08 mi NE of Pelan
Measured
1 in hail
Reported by
Public
Coordinates
48.700, -96.320

Thunderstorm Wind, Roseau

When
June 17, 4:44 PM CST
Where
Roseau County, Greenbush
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.700, -96.180

Numerous tree branches were blown down across town. A few pine, poplar, and oak trees were also snapped.

Thunderstorm Wind, Kittson

When
June 17, 6:29 PM CST
Where
Kittson County, 3.31 mi SSE of Mattson
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.640, -97.040

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Kittson

When
June 17, 6:41 PM CST
Where
Kittson County, 3.72 mi SSE of Mattson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.630, -97.050

Multiple trees were uprooted.

Thunderstorm Wind, Kittson

When
June 17, 7:20 PM CST
Where
Kittson County, 2.29 mi SW of Donaldson
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.560, -96.940

The wind gust was measured by a RWIS mesonet sensor.

Thunderstorm Wind, Kittson

When
June 17, 7:24 PM CST
Where
Kittson County, 0.69 mi N of Donaldson
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.590, -96.900

A 15,000 bushel steel grain bin was caved in and popped off its foundation, with its roof torn off and thrown downwind over a hundred yards.

Funnel Cloud, Polk

When
June 17, 7:33 PM CST
Where
Polk County, 4.19 mi W of Eldred
Reported by
Law Enforcement
Coordinates
47.680, -96.890

Tornado, Marshall

When
June 17, 7:42 PM CST to 7:44 PM CST
Where
Marshall County, 1.95 mi SE of Luna to 4 mi NE of Warren
Rating
EF0
Path length
0.92 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
48.230, -96.720

A tornado touched down and tracked for less than a mile, snapping trees in a shelterbelt and at a homestead. Peak winds were estimated at 85 mph.

Thunderstorm Wind, Roseau

When
June 17, 7:44 PM CST
Where
Roseau County, 2.48 mi NNE of Pelan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.700, -96.340

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Polk

When
June 17, 7:46 PM CST to 7:51 PM CST
Where
Polk County, 1.16 mi SE of Mallory
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.870, -96.900

The wind gust was measured by a RWIS mesonet sensor.

Tornado, Marshall

When
June 17, 7:49 PM CST to 7:56 PM CST
Where
Marshall County, 4.25 mi SSW of Florian to 1 mi SE of Florian
Rating
EF1
Path length
3.8 mi
Path width
400 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
48.390, -96.650

This tornado snarled and snapped trees in multiple shelterbelts along its path. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Roseau

When
June 17, 7:53 PM CST to 8:00 PM CST
Where
Roseau County, 6.08 mi WNW of Badger
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
48.800, -96.150

Downburst winds blew across northern Barto, Eastern Soleer, and Mosse townships, snapping numerous trees in shelterbelts and farmsteads throughout the area. A steel clad pole shed was torn open and spread along a half mile path to the east, where a two stall shop was torn open.

Thunderstorm Wind, Polk

When
June 17, 7:55 PM CST
Where
Polk County, 0.93 mi W of Anglim
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.800, -96.620

The wind gust was measured at the Crookston airport.

Thunderstorm Wind, Roseau

When
June 17, 8:00 PM CST
Where
Roseau County, 1.14 mi NW of Duxby
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.910, -96.070

Numerous trees were blown down across southern Pohlitz Township. Shingles were also torn off a well house.

Thunderstorm Wind, Roseau

When
June 17, 8:03 PM CST
Where
Roseau County, 3.9 mi NNE of Fox
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.880, -95.840

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Kittson

When
June 17, 8:06 PM CST to 8:09 PM CST
Where
Kittson County, 1.95 mi ENE of Karlstad
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.590, -96.480

The wind gust was measured at the Kittson RAWS station. Numerous tree branches were broken down in and around Karlstad.

Tornado, Roseau

When
June 17, 8:10 PM CST to 8:12 PM CST
Where
Roseau County, 1.45 mi SSW of Pinecreek Arpt to 2.2 mi WNW of Pinecreek
Rating
EF1
Path length
1.09 mi
Path width
200 yd
Property damage
$150,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
48.980, -95.990

A tornado was observed as it developed off the north end of a downburst corridor moving across Dieter and Ross townships. The tornado tracked through a farmstead, where it demolished a pole shed and spread debris for nearly a mile to the north. Numerous trees were also snapped. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Marshall

When
June 17, 8:25 PM CST
Where
Marshall County, 0.83 mi SSW of March
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.190, -96.910

A few large trees were blown down in shelterbelts from 2 to 4 miles east of Alvarado.

Thunderstorm Wind, Roseau

When
June 17, 8:35 PM CST
Where
Roseau County, Greenbush
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.700, -96.180

Considerable tree damage was reported in town.

Thunderstorm Wind, Roseau

When
June 17, 9:00 PM CST
Where
Roseau County, 3.05 mi WSW of (D45)carlson Fld War
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.910, -95.410

A few tree tops and branches were snapped off by the strong wind gusts.

Hail, Roseau

When
June 17, 9:55 PM CST
Where
Roseau County, 3.08 mi NE of Pelan
Measured
1 in hail
Reported by
Public
Coordinates
48.700, -96.320

This was the third round of hail for the evening.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897911, 897912, 897913, 897914, 897915, 897916, 897917, 897918, 897919, 897920, 897921, 897922, 897923, 897924, 897925, 897926, 897927, 897928, 897929, 897930, 897931, 897932, 897933, 897934.